Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2019, 3:09 PM CDT for Boone County, Greene County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2019, 3:09 PM CDT (20:09 UTC)
- Expired
- Jul 3, 2019, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:02 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 3, 12:02 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1202 PM CDT Wed Jul 3 2019 .SHORT TERM.../Today through Thursday/ Issued at 341 AM CDT Wed Jul 3 2019 Slow moving frontal boundary about where it was expected yesterday at this time...between highways 30 and 20 and coincident with an area of warm advection. Additional storms have developed near this boundary within the warm advection. Heavy rainfall is occurring with the storms though at this point the heaviest rainfall is occurring to the west of our forecast area. Southern Crawford county however has not escaped this area of heavy rainfall with radar estimates in excess of an inch. While there may be some localized flooding, most of the water appears that it will flow into Shelby County...again, just west of the forecast area. For today and tonight, not much has changed in the overall pattern and trend...still expect the quasi-stationary boundary to hover between highway 30 and I-80...possibly a little further north towards highway 20. A few weak shortwaves will traverse the state and interact with the boundary producing periodic chances for storms today. PWAT's ranged from 1.6 to nearly 2 inches so heavy rainfall will be possible with the storms. As for the severe potential...not overly excited about that. We will have high instability and low shear. The best theta-e advection shifts into MN and WI and forcing is spotty and hit or miss so other than a marginal hail or wind threat to 40 mph or so, that's what I am expecting. For Thursday, a deep upper trough develops over the west with a ridge attempting to rebuild over the region however a parade of shortwaves will squash any real development of the ridge. At the surface, a pretty strong low will develop over Colorado with general troughiness over the Plains with another frontal boundary extending from NCEN MN to SE SD and this front will sag into the state during the day. Ahead of this boundary, moisture will stream into Iowa with instability becoming strong in the afternoon once again. Areas right along the front, where the convergence will be best may see some strong to possibly severe storms. There is a lot of uncertainty at this point but I suspect this day will see more of a threat of severe storms than we have had recently, though coverage may not be very widespread. .LONG TERM.../Thursday through Tuesday/ Issued at 341 AM CDT Wed Jul 3 2019 /Thursday Night through Sunday/...Confidence: Low to Medium Weakly forced pattern continues for the near future with near indiscernible surface boundary/outflow boundary sitting over southern Iowa tonight...that should drift north a bit by 00z Friday and remain in central to northern Iowa and again become more diffuse with time. The current surface map tonight shows a weak trough extending east northeast into northern Minnesota from an area of low pressure in central South Dakota. Draped across Iowa, a stationary front at the surface is now situated over western through southern Iowa then back northeast toward Dubuque. Aloft some additional weak warm air advection is creating a small area of showers and thunderstorms over far western Iowa. Overall the synoptic models continue to diminish convection by 00z Friday as the weak wave over Kansas tonight will have lifted east northeast of the region by that time and the surface front will also be farther north. The weakness in forcing will be short lived, however, as an H500 wave tracking over the upper level ridge begins to initiate more convection over northern/northwest Iowa Thursday night into Friday morning. The NAM continues to be the most aggressive with convecting precipitation while the GFS/Euro are more limited and focused more so into Nebraska and Minnesota. There again is limited confidence in the location of the convection, though at least there is some consensus on the timing of development. Since the airmass is not changing from now until the weekend, the same impacts will persist with a few stronger storms from time to time; precipitable water of 1.5 to 2 inches; and warm cloud depths supportive of locally heavy rainfall at a few locations. Little change in temperature is anticipated from now until Friday with Thursday night lows in the upper 60s/lower 70s and highs Friday still in the lower 80s north to the mid to upper 80s. south. Both the GFS/Euro are tending to shift the boundary just south of Iowa by 12z Saturday with slightly cooler air dropping into the region as the weekend begins. There is still little consensus on the cessation of precipitation with the Euro still lingering showers into Friday night while the GFS ends rainfall by 00z Saturday. Both models show another weak wave tracking across Iowa Saturday with additional showers and thunderstorms crossing the region during the afternoon/evening followed by lesser chances for rain into Sunday. With more appreciable cloud cover, highs will drop into the upper 70s to lower 80s with lows in the lower to mid 60s. /Sunday Night through Tuesday/...Confidence: Medium Though surface high pressure will be situated over the Great Lakes early next week which may help limit rainfall chances, general westerly flow aloft and southwest flow at H850 will continue to keep the area in a regime that favors additional chances for thunderstorms into early next week. Little change in temperature is anticipated, with a hint that temperature and humidity will again be on the upswing. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1200 PM CDT Wed Jul 3 2019 The main aviation hazard through the period will be scattered thunderstorms and changing wind directions and speeds with associated outflow. The greatest chances to impact sites will be from 21z to 03z. Otherwise VFR conditions are expected between storms. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...Donavon
Hazardous weather outlook, Jul 3, 2:30 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Wed Jul 3 2019 IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms will affect the area through this evening and into tonight. Locally heavy rainfall is expected and a few storms could be severe. Large hail and damaging winds would be the primary severe weather threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will persist intermittently through the remainder of the week. Isolated severe storms and locally heavy rain will remain possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. IAZ033>036-044>050-057>062-041100- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 230 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms will affect the area through this evening and into tonight. Locally heavy rainfall is expected and a few storms could be severe. Large hail and damaging winds would be the primary severe weather threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will persist intermittently through the remainder of the week. Isolated severe storms and locally heavy rain will remain possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. Lee
In the hours before
Special weather statement, Jul 3, 3:01 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Des Moines IA 301 PM CDT Wed Jul 3 2019 IAZ035>038-045>049-057>061-070>073-032215- Webster-Hamilton-Hardin-Grundy-Carroll-Greene-Boone-Story- Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison- Warren- Including the cities of Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle 301 PM CDT Wed Jul 3 2019 ...Strong Thunderstorms Possible over Central Iowa into the Early Evening Hours... Strong to severe thunderstorms have developed over west central Iowa this afternoon and are expected to slowly move eastward across the heart of Iowa into the early evening hours. Some of the stronger storms may produce wind gusts to 50 mph or more as well as hail. Locally heavy rains are expected as well which may produce rainfall rates of one to two inches per hour over small areas. This may lead to low visibilities, ponding water on roads and rapid rises in small streams and creeks. People planning or participating in outdoor activities should monitor weather conditions closely and be prepared to seek shelter if threatening weather approaches. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:19 PM CDT | Special Weather Statement | DMX | Webster | 56 min |
| Jul 2, 8:31 PM CDT | Flash Flood Warning | DMX | Webster | 3 hr |
| Jul 3, 1:25 PM CDT | River Flood Warning | DMX | Emmet | 69 hr |
| Jul 3, 2:11 PM CDT | Flash Flood Watch | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Dallas and 11 more | 7 hr |
| Jul 3, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 28 min |
| Jul 3, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 24 min |
| Jul 3, 3:21 PM CDT | Flash Flood Warning | DMX | Boone, Greene | 6 hr |
| Jul 3, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 36 min |
| Jul 3, 4:01 PM CDT | Flash Flood Warning | DMX | Boone, Story | 6 hr |
| Jul 3, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 22 min |
| Jul 3, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.